A website to provide support for people who have or have had any type of cancer, for their caregivers and for their family members.
Results 1 to 2 of 2

Thread: Sick, vomiting, confusion - dr's don't seem to care?!

  1. #1
    Newbie New User
    Join Date
    Nov 2013
    Posts
    2

    Exclamation Sick, vomiting, confusion - dr's don't seem to care?!

    New here, so bear with me as I am trying to write this through my tears..

    My mother, my rock.. my only parent, was diagnosed last year with Stage IIIC Ovarian Cancer. She started having really bad lower back pain, and swell up like she was 9 months pregnant! Stubborn as ever, wouldn't go to the doctor until the pain was so unbearable she couldn't get out of bed (even though my persistance - "You need to go, it could be cancer or something!" I wish I could have taken back my words )

    She had a partial hysterectomy years before, so why they didn't take the ovaries I have no idea - probably not to throw her into early menopause but anyways, she had the rest taken out (I quit my job to stay at home / go back to school while she was recovering) and she started 18 weeks of chemo. That was something I will never forget, even in my years to come. So many complications, so much pain and misery she had to go through - infections, weeks of hospital stays, etc. She was officially "cancer free" November of last year, but had a severe swelling in her throat which caused a month long hospital stay in December, where they had to input a tracheostomy. She still has it to this day.

    Anyways, in April of this year her stomach started getting bigger again (ascites!) and I mentioned she might want to make an appointment. We knew it before we even walked into his office - it was back. They assured us through surgery, they got 99% of it. But that 1% hung on through it all. And the cells were "so tiny" the doctor said, he wasn't going to even put her on chemo again - but she insisted. Her CA125 was 1100 - triple what it should be. So, chemo started again, monthly, instead of every 2 weeks.

    This time... it's been h*ll.. literally. She's constantly sick, she's had to leave our house my ambulance earlier this summer. Constant vomiting besides being prescribed the Zofran and Lorazepam (doesn't seem to work unless she's getting it intravenously). She barely eats, she's lost so much weight she's so tiny now.. so frail, so weak. She traveled earlier this Spring with my sister to the West Coast and got a beautiful tan.. her skin would never be able to tell you she got one, it looks so pale and so jaundice.

    I've just been skimming the boards looking for answers I suppose, to this really weird thing going on as of lately. I don't know if it's the chemo (she's on doxil right now, monthly through port placement) but lately she's so very confused - hallucinating things. She smokes, last night she was puffing a non-existant cigarette. Today she was drinking from a non-existant water glass. She stares off into space at nothing, sits there looking at the floor for no reason, thinks she's taken her pills when she hasn't. Last month, she threw out all the toothbrushes in the house and didn't think twice about it. She doesn't know where the bathroom is anymore, we have to redirect her (when she previously knew!) and she loses her train of thought and doesn't remember when her bills are due or when to pay them (I wouldn't be surprised if she remembered HOW to count money either). She's constantly cold - you couldn't get the heat on high enough if you tried. I have it on full blast when she's in the car and I'm sweating like a maniac and she's still cold.

    I've mentioned all of this to her doctor of course, and I don't know if it's just me but he doesn't seem like he knows what the crap he's talking about. Maybe I'm a little more sensitive to this because it's MY mom and I'M the one with her all the time... I'm starting to get a little agitated because it seems like when I tell them this stuff, they shrug it off. When we take her to the emergency room because she's vomiting uncontrollably and won't wake up from the deep sleep she's in, they don't seem too concerned and send her on her way with more zofran and tell us to follow up with her doctor. Am I just crazy?! Please tell me someone else is experiencing this and give me some pointers because honestly.. I really don't know what else to do, I really don't. No one seems to listen to the "daughter".

  2. #2
    That sounds very extreme to me. Can you change doctors, or take her to the emergency room of a different hospital? Usually if the first anti-nausea drugs they use don't work, they'll try different ones. Some people go back to the chemo suite between treatments to be rehydrated intravenously. Dehydration can happen quickly, especially when she's vomiting, and can cause a lot of things you describe. I'm not a doctor but I would wish they would make sure they get her hydrated and get the vomiting under control and then see how much of the confusion persists, to see if there's more than one thing going on. I'd be sure to alert the chemo nurses to what's going on, too, because I think they are often extra eyes and ears for the doctor. Is she seeing a gynecological oncologist or some other specialist? Is her primary physician aware of what's happening?

    You probably already know the Zofran and Lorazepam really need to be taken before the nausea starts. After she feels sick, it's very hard to bring things under control. On the other hand, taking too much of them can cause problems too. Lorazepam is also used as an anti-anxiety drug, and it can have a very strong mental effect if she's taking too much. I take 1/2 to 1 mg of Lorazepam at bedtime, but none during the day.

    Anyway, I really think a doctor needs to sort it out!

    I was always cold when I was much too thin. I wore long johns and skiier's undershirts all the time, and that helped. My feet went stone cold every time I got in bed, so I used hot water bottles. I found that a two-liter soda bottle filled with hot tap water will stay warm all night, and the caps are nice and tight so they don't leak. It helps me to dry my feet thoroughly with a towel just after taking off my socks. Sleeping with socks on (a clean dry pair -- socks get damp fast) on helps too. Wearing a stocking cap indoors and in bed helps, although it feels silly. For me if I can get my feet and head warm things are better.
    Diagnosed with stage 2c papillary serous cystadenoma borderline malignancy of the ovary in 2009. Hysterectomy, omenectomy, appendectomy, debulking.
    - 2010 - laparoscopy showed inoperable recurrence, so started chemo.
    - Frontline chemo - carboplatin and cyclophosphamide, six cycles
    - Additional chemo regimens: Avastin - ten cycles; Weekly Topotecan - 4 cycles.
    - Spring 2012 developed pleural nodules. Topotecan plus Avastin - 1year.
    - April, 2014, had surgery to remove Aspergillus infection from right lung.
    - September, 2015, started on Megace because my tumors are PR positive. Stopped Megace after three months.
    - September, 2016, hospitalized for shortness of breath and back pain.
    - September, 2016, respiratory failure reversed with prednisone. Maintaining on 50 mg Prednisone per day and supplemental O2.
    - October, 2016 left hospital with no supplemental oxygen. Feeling great! Will start tapering off the prednisone Oct. 10.

 

Similar Threads

  1. Palliative Care - Confusion
    By mc0925 in forum Pancreatic Cancer Forum
    Replies: 18
    Last Post: 11-15-2013, 12:38 AM
  2. Needle biopsy negative, Dr's still concerned... Im confused...
    By dizzylizzy in forum Lymphoma - Hodgkin's and Non-Hodgkin's Lymphoma Forum
    Replies: 20
    Last Post: 03-20-2011, 01:22 PM
  3. Lymphoma why can't the Dr's figure out what kind?
    By kayebadoe in forum Lymphoma - Hodgkin's and Non-Hodgkin's Lymphoma Forum
    Replies: 1
    Last Post: 04-23-2010, 04:29 PM
  4. Cold, Dr's visit, Chest X-Ray and now a CAT scan ordered
    By topazil in forum Colon Cancer and Rectal Cancer Forum
    Replies: 9
    Last Post: 01-21-2010, 08:02 PM
  5. Palliative Care ? Helping YOU care for your loved one
    By Lorraine Kember in forum Coping and Support
    Replies: 0
    Last Post: 08-13-2005, 04:02 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •